MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0202
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Seroma (2069); Breast Mass (2439); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 02/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that a patient received a biozorb implantation on (b)(6) 2019.The patient reported that she suffers from a hard, painful lump at the site of implantation.Additional patient reported that she suffers from swelling, infections, tenderness, deformity, and pain that affects her daily life including difficulty to sleep.No other information is available.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the patient is a 43-year-old pre-menopausal female with a body max index of and 172 pounds.Her past medical history includes reduction mammoplasty in 1996, where she underwent routine screening mammogram and had a new finding involving her left breast.Her last mammogram was two years previous.On (b)(6) 2018, the patient had a bilateral mammogram with tomosynthesis, which revealed: low density tissue, benign- appearing rounded calcifications in the retroareolar region bilaterally, compatible with fat necrosis from prior reduction mammoplasty, posterior medial aspect of the left breast, 7mm irregular spiculated mass.Left breast ultrasound revealed a hypoechoic solid mass.On (b)(6)2018, the patient had a left core biopsy: idc, grade i-ii, 4mm, er 80%/pr15%, her2-.Mri, on (b)(6) 2018, found no suspicious findings in the right breast.In the left breast, it was found 0.5cm irregular enhancing nodule consistent with biopsy proven malignancy, no other suspicious findings.T1bn0, invasive ductal carcinoma of the left upper inner quadrant (uiq) on (b)(6) 2019, the patient underwent left lumpectomy with radioactive seed localization and left axillary sentinel lymph node biopsy.Per the operative report, "since this was a fairly medial lesion was felt best to consider placing a biozorb device to minimize volume loss that would be significantly visible." the 2x2 biozorb was placed within the defect and was secured first to the lateral margin and then the super, inferior and medial aspects of the cavity.It was not secured to the pectoralis muscle.The breast tissue was approximated over the device with interrupted 3.0 pds sutures.The breast was "separated from the overlying subcutaneous tissue in order to minimize any tension on the skin" the anterior breast tissue and subcutaneous tissue were then approximated, and the skin was closed with running monocryl subcuticular closure.Pathology: invasive ductal carcinoma, grade 2, no lymphovascular invasion.Closest margin is inferior at 5mm, posterior at 7mm.All other margins are 10mm.0/4 sentinel nodes on the first post op visit with radiation oncology on (b)(6) 2019 (almost 2 months post op).The patient reported fatigue.Exam found a palpable seroma extending from 9 o'clock to 11:30.Because of the more aggressive nature of the cancer (mammaprint: high risk), the patient opted for chemotherapy before starting radiation therapy.Venous access port was placed on (b)(6) 2019.The patient received dose dense cyclophosphamide, fluorouracil, methotrexate (cmf) x8 cycles from around (b)(6) 2019.She tolerated it well with some headaches and mild fatigue.Per radiation oncology note, on (b)(6) 2019, (approximately 3 months post op) patient had "prolonged course of hematoma, and seroma drainage, which appears to have improved.At this visit, she reported no new lumps or bumps in the breast but does have occasional breast paresthesia with mild discomfort in the axilla.Breast exam was unremarkable with "no concerning palpable abnormalities." at radiation oncology visit on (b)(6) 2019, after completing chemotherapy, the patient reported that her left breast was still "somewhat sore" no other reported breast related complaints.Breast exam was unremarkable.Venous access port was removed after chemotherapy finished in (b)(6)2019.The patient underwent radiation therapy (whole breast, 16 fractions, with boost) starting in (b)(6) 2019.On (b)(6) 2019, at radiation oncology weekly visit while undergoing radiation therapy, the patient reported "intermittent stabbing pain" in the left breast that is "stable".She also reported "edema on the left breast where biozorb is located." breast exam at that visit noted "mild erythema left breast and mild left breast upper inner quadrant edema." at radiation oncology visit approximately one week later, the patient reported stable, intermittent stabbing pain in the left breast.She did not report edema on this visit.Exam was unchanged from previous.During the visit of (b)(6) 2019, breast edema was unchanged, and the patient completed radiation therapy.At a visit, on (b)(6) 2020, approximately one year and 4 months post-op, the patient reported "tightness, soreness on left breast." the indication for physical therapy (pt)is noted as "left upper quadrant (luq) pain, myofascial restrictions, decreased range of motion (rom), strength, and stiffness".On (b)(6)2020, pt evaluation noted that two months after completing radiation therapy the patient reported left breast and arm tightness/contracture with pain associated with decreased range of motion in the left arm, difficulty dressing, and sleeping.At a radiation oncology visit one week later, exam noted inferior and lateral/posterior left breast edema and fullness "where the biozorb is located in the upper inner quadrant (uiq)".Increased swelling was noted post pt.The (b)(6) 2020, visit with radiation on oncologist notes patient is "hopeful to have biozorb removed.¿ throughout physical therapy notes, patient reports continued breast pain and decreased range of motion of left arm with reported some improvement early (b)(6) 2020.Mammogram and ultrasound, on (b)(6) 2020, approximately 1 year post op, had "no significant changes" compared to earlier studies, post treatment changes were present and a biozorb implant was noted at the lumpectomy site.Physical therapy (pt) was halted due to covid pandemic and patient reported increased pain.She returned to pt in (b)(6) 2020 and reported improvement, but not resolution, of symptoms with improved sleep.In early may the patient reported increased breast swelling with some improvement throughout the month.Physical therapy (pt) visit on (b)(6) 2020, approximately 1.5 years post op, noted, "the patient also reports when she had her surgery a biozorb was implanted on medial side of breast, and this is what seems to be driving her pain." at a pt visit approximately 1 week later the patient reported, "i had a lot of pain in the breast this weekend.I have to get this biozorb out it is causing me too much problems." radiation oncology visit (b)(6) 2020, 1.5years post op, the patient reported stable, mild breast and axillary pain.Per note, "there was consideration for removal of biozorb but she has not had it removed as of now." exam at this visit found mild edema of the left breast with "mild fullness in particular at the known area of the biozorb.Tenderness in the upper inner quadrant and the biozorb is palpable." the note indicated that the patient is "hopeful" to have the biozorb removed.At radiation oncology visit 2 years post op, the patient reported ¿feeling well¿.She reports experiencing breast tissue contracture at visit in (b)(6) 2020.She had scar tissue from her previous surgery and there is some tightness and ¿ropiness¿ of the skin.Her oncologist recommended physical therapy (pt).She did undergo pt with some help.She still does some exercises on her own.There was consideration for removal of biozorb but she has not had it removed as of now.The surgeon did not recommend removal and it is still in place she reports mild breast and axillary pain which is stable overall.It is tenderness which comes and goes.She notes the tenderness at the upper outer left breast and left axillary pain 3-7/10 on no pain medication.Not taking pain medication for it.She also notes axillary swelling/fullness." exam at this visit found "fullness" of the left breast in the area of the biozorb which was tender to palpation.Per visit with radiation oncologist, on (b)(6) 2021, 2.5 years post op.In (b)(6) 2021, the patient had a bowel perforation requiring resection and ostomy.At this follow up visit, her previously reported breast and axillary pain are "now resolved¿.The breast exam revealed no masses with mild tenderness to palpation in the area of biozorb.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
An investigation was conducted: brief description: it was reported that a patient received a biozorb implantation on (b)(6) 2019.The patient reported that she suffers from a hard, painful lump at the site of implantation.Additional patient reported that she suffers from swelling, infections, tenderness, deformity, and pain that affects her daily life including difficulty to sleep.As a result of the pain and complications of the biozorb device, ms.Blanchenay fears the possibility of another tumor every day, causing significant emotional distress.Investigation methods and findings: the sample was not returned to the post market quality laboratory for further investigation; therefore, the inspection according to the biozorb post market instructions was not able to be conducted for this complaint.Additionally, there was limited patient-related information provided for this event; consequently, a comprehensive investigation could not be conducted.The harms identified, based on clinical symptoms and hazardous situations for this complaint are: pain, serious (pain, sleep dysfunction, device palpability, failure to resorb).Hypersensitivity/allergic reaction, serious (redness/erythema, itching sensation).Infection, serious (infection).Seroma, serious (seroma).Physical asymmetry, serious (deformity).Inflammation, serious (limited mobility, lymphedema, swelling).Hematoma, serious (hematoma).Cause/root cause: the described issue was investigated through a root cause analysis conducted under capa.The initial purpose of this capa was to evaluate the biozorb product for a root cause linking the product design to the reported complaint issues.The results of the root cause assessment did not find any direct link between the device and the reported complaint issues.Consequently, the implementation activities from capa were considered no longer applicable since hologic has ceased selling the biozorb product with no intention of returning it to market.In addition, capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.Furthermore, a voluntary recall for the biozorb product was initiated on o(b)(6) 2024.Conclusion: the reported issue could not be confirmed as no sample was returned for evaluation.The risk trending analysis does not increase the risk zone index.The potential root cause analysis was assessed under capa.Capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.The risks associated with this event are further detailed and evaluated against the product and its hazard analysis within the health risk assessment biozorb, complaint evaluation.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed for the corresponding lot, and no quality figures were identified.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key18025677
Report Number1222780-2023-00405
Device Sequence Number12678938
Product Code NEU
UDI-Device Identifier00851766006009
UDI-Public(01)00851766006009(17)200531(241)F0202(10)A3-171206
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Model NumberF0202
Device Catalogue NumberF0202
Device Lot NumberA3-171206
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2023
Supplement Date Received by Manufacturer02/06/2025
03/05/2026
Initial Report FDA Received Date10/27/2023
Supplement Report FDA Received Date03/06/2025
03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/06/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient SexFemale
Patient Weight78 KG